Oklahoma, 2014

Damaging Winds in Oklahoma, October 1 to 2, 2014

October 1 to 2, 2014 · NWS OUN · 2 events in 2 counties and zones

A stalled front across northern and western Oklahoma served as a focus for scattered thunderstorms late on the 1st. With moderate mid level winds, wind shear was sufficient for occasional severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stalled front across northern and western Oklahoma served as a focus for scattered thunderstorms late on the 1st. With moderate mid level winds, wind shear was sufficient for occasional severe thunderstorm development. Several instances of strong and damaging winds occurred, along with sporadic hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 1, 8:40 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 1, 8:40 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT WED OCT 1 2014

.UPDATE...
UPDATED POPS FOR THIS EVENING AND OVERNIGHT WITH NUMEROUS SHOWERS
AND STORMS EXPECTED NEAR AND JUST EAST OF RETREATING DRYLINE.
HIGHEST POPS WILL BE WEST OF INTERSTATE-44. A FEW OF THE STORMS
WILL LIKELY REACH SEVERE LEVELS WITH HAIL AT LEAST HALF-DOLLAR IN
SIZE AN BRIEFLY LARGER AND MARGINAL WIND THREAT. STORMS SHOULD
CONTINUE THROUGH THE NIGHT AND PROGRESS NORTHWARD.

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT WED OCT 1 2014/

AVIATION...
THE FIRST PART OF THE TAF PERIOD WILL FEATURE VFR CONDITIONS.
SOME ISOLATED TSRA MAY DEVELOP IN THE 06Z TO 12Z TIMEFRAME...BUT
CONFIDENCE IS RATHER LOW. A STRONG UPPER LEVEL STORM AND SURGING
COLD FRONT WILL MOVE FROM NORTHWEST TO SOUTHEAST OVERNIGHT AND
THROUGH THE AFTERNOON HOURS THURSDAY. A LINE OF STORMS IS LIKELY
TO DEVELOP ALONG THIS FRONT...POSSIBLY AFFECTING TAF SITES FROM
KSPS/KLAW NORTHEAST TO KOKC AND KPNC. WILL MAINTAIN PROB30S FOR
POTENTIAL TSRA AND ASSOCIATED REDUCTION TO VSBYS. PRIMARILY VFR
CONDITIONS SHOULD RETURN TO ALL TERMINALS SOMETIME AFTER 21Z.

PREV DISCUSSION... /ISSUED 301 PM CDT WED OCT 1 2014/

DISCUSSION...
PRIMARY FORECAST CONCERN REMAINS FOCUSED SQUARELY ON ONGOING
THUNDERSTORMS AND DEVELOPMENT OVERNIGHT THROUGH THURSDAY.

CURRENTLY... A LINE OF CU AND ISOLATED SHOWERS/THUNDER CONTINUE TO
DEVELOP ALONG A NARROW CORRIDOR OF INSTABILITY/LIFT FROM CENTRAL
THROUGH NERN OK. THIS BOUNDARY IS VISIBLY ON WV... SIMILAR TO A PRE-
FRONTAL TROUGH... ASSOCIATED WITH A 310K ISENTROPIC RESPONSE. GIVEN
CAPE VALUES OF 2000-3000 J/KG AND 0-6KM SHEAR OF 30-40KTS ACROSS
CENTRAL OKLAHOMA... ANY UPDRAFTS THAT DEVELOP THIS AFTN WILL HAVE
THE POTENTIAL FOR BEING STRONG TO SEVERE. HOWEVER... THE BETTER
POTENTIAL EXISTS IN FAR N/NE OKLAHOMA AND ACROSS ERN KS/WRN MO THIS
AFTN/EVENING... WHERE ONGOING CONVECTION REMAINS SUPPORTED BY A
BETTER LL MOISTURE/SHEAR ENVIRONMENT. FOR CENTRAL OK... HAIL TO THE
SIZE OF HALF DOLLARS AND DAMAGING WIND GUSTS TO 60 MPH WILL BE THE
PRIMARY CONCERNS. TORNADO POTENTIAL REMAINS LOW ACROSS CENTRAL AND
SOUTHERN OK... WITH THE BETTER CHANCES ALONG THE NERN OK/KS BORDER
AND SERN KS... WHERE THE BETTER LL SHEAR ENVIRONMENT EXISTS... WITH
0-1KM SRH VALUES INCREASING THIS AFTN TO NEAR 300 M2/S2.

OVERNIGHT... THE LARGER WRN TROUGH WILL DIG ACROSS THE ROCKIES
FORCING A PRE-FRONTAL TROUGH ACROSS THE SRN PLAINS. SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE ALONG THIS BOUNDARY OVERNIGHT...
TIMING/LOCATION OF ACTIVITY REMAINS A CHALLENGE... AS ISOLATED TO
SCATTERED CONVECTION IS EXPECTED INITIALLY. BETTER CHANCES FOR
PRECIP WILL INCREASE LATE TONIGHT/EARLY THU MORNING AS THE PRIMARY
FRONT FINALLY PUSHES IN FROM THE NW. PRECIP CHANCES WILL EXIT TO THE
EAST THROUGH THE LATE MORNING/AFTN. OVERALL... CONTINUE TO CARRY
SLGT TO CHC POPS ACROSS NWRN AND CENTRAL/SRN OK... WITH BETTER
CHANCES ACROSS NORTH CENTRAL AND EASTERN OK.

BEHIND THE FRONT... GUSTY NORTH WINDS WILL USHER IN MORE FALL LIKE
WEATHER... WITH HIGHS TMRW IN THE 70S ACROSS NWRN OK TO THE MID 80S
IN CENTRAL OK TO THE UPPER 80S ACROSS TEXOMA. EXPECT TEMPS TO TOP
OUT IN THE 70S ON FRIDAY.

FOR THE WEEKEND... TEMPS WILL REBOUND AS UPPER LEVEL RIDGING
CONTINUES TO BUILD OVER THE WESTERN CONUS. HIGHS WILL BE BACK IN THE
80S BY SUNDAY... CONTINUING TO CLIMB WELL ABOVE AVG INTO EARLY NEXT
WEEK AS S/SW FLOW CONTINUES TO PERSIST. WITH H850 TEMPS IN THE UPPER
TEENS/LOWER 20S BY WED... HIGHS WILL MIX OUT INTO THE UPPER
80S ACROSS OK TO THE LOWER 90S ACROSS TEXOMA.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  83  53  72 /  40  40  10   0
HOBART OK         67  81  52  74 /  40  10   0   0
WICHITA FALLS TX  73  88  56  79 /  50  30  10   0
GAGE OK           57  73  45  71 /  20  30   0   0
PONCA CITY OK     68  78  51  69 /  60  50  10   0
DURANT OK         71  89  57  78 /  20  50  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/84
Hazardous weather outlook, Oct 1, 6:30 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT WED OCT 1 2014

OKZ004>048-050>052-TXZ083>090-021715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
730 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE WILL BE A CHANCE FOR SCATTERED STORM DEVELOPMENT THIS
EVENING AND OVERNIGHT ACROSS AREAS STRETCHING FROM
NORTH-CENTRAL OKLAHOMA...SOUTH AND SOUTHWEST TOWARD AND JUST
WEST OF THE OKLAHOMA CITY METRO...DOWN TO WESTERN NORTH TEXAS.
A LOW LEVEL JET WILL INTENSIFY AND INTERACT WITH A RETREATING
DRYLINE. IF STORMS DO OCCUR...INSTABILITY AND SHEAR WILL BE
SUFFICIENT FOR ISOLATED SEVERE STORMS CAPABLE OF PRODUCING
HAIL AROUND THE SIZE OF HALF-DOLLARS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
ALTHOUGH THERE COULD BE A FEW MARGINALLY SEVERE STORMS
TONIGHT...ORGANIZED SPOTTER GROUP ACTIVATION SHOULD NOT BE
NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
STORMS ARE EXPECTED TO BE ONGOING THURSDAY MORNING ACROSS PARTS
OF CENTRAL AND EASTERN OKLAHOMA AND WESTERN NORTH TEXAS. A FEW
STRONG STORMS WILL BE POSSIBLE THURSDAY MORNING.

THERE IS A RISK OF SEVERE STORMS THURSDAY AFTERNOON...ALONG AND
EAST OF A COLD FRONT. THIS AREA IS GENERALLY SOUTH AND EAST OF
A LINE EXTENDING FROM STILLWATER AND OKLAHOMA CITY...TO DUNCAN
AND HENRIETTA TEXAS. GOLFBALL SIZE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN CONCERNS. THE STORMS WILL MOVE QUICKLY EAST
THROUGH THURSDAY EVENING...TAKING THE SEVERE WEATHER THREAT
WITH THEM.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Oct 1, 9:09 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1009 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     3 W GRANDFIELD          34.23N 98.74W
10/01/2014  M56 MPH          TILLMAN            OK   MESONET

&&

MAHALE
Special weather statement, Oct 1, 9:13 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1013 PM CDT WED OCT 1 2014

OKZ035-037-038-020400-
KIOWA OK-TILLMAN OK-COMANCHE OK-
1013 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA...CENTRAL
TILLMAN AND WEST CENTRAL COMANCHE COUNTIES UNTIL 1100 PM CDT...

AT 1012 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF FREDERICK...MOVING NORTH AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3422 9898 3429 9918 3473 9897 3462 9862
TIME...MOT...LOC 0312Z 200DEG 34KT 3433 9905

MAHALE
Special weather statement, Oct 1, 9:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1031 PM CDT WED OCT 1 2014

OKZ023-024-027-020400-
CADDO OK-GRADY OK-CANADIAN OK-
1031 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CADDO...NORTHWESTERN
GRADY AND WESTERN CANADIAN COUNTIES UNTIL 1100 PM CDT...

AT 1029 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BINGER...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3521 9834 3536 9846 3566 9801 3543 9783
TIME...MOT...LOC 0329Z 236DEG 36KT 3534 9833

MAHALE
Special weather statement, Oct 1, 9:59 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1059 PM CDT WED OCT 1 2014

OKZ023-024-027-020430-
CADDO OK-GRADY OK-CANADIAN OK-
1059 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CADDO...NORTHWESTERN
GRADY AND SOUTHWESTERN CANADIAN COUNTIES UNTIL 1130 PM CDT...

AT 1056 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BINGER...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3522 9831 3536 9844 3562 9805 3539 9787
TIME...MOT...LOC 0356Z 237DEG 31KT 3532 9832

MAHALE
Special weather statement, Oct 1, 10:02 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1102 PM CDT WED OCT 1 2014

OKZ036-037-TXZ083-085-020430-
TILLMAN OK-JACKSON OK-WILBARGER TX-HARDEMAN TX-
1102 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLMAN...
SOUTHEASTERN JACKSON...NORTHWESTERN WILBARGER AND EAST CENTRAL
HARDEMAN COUNTIES UNTIL 1130 PM CDT...

AT 1101 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ODELL...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ALTUS...OLUSTEE...ELMER...ODELL...HUMPHREYS AND HESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3425 9941 3434 9960 3471 9940 3457 9911
TIME...MOT...LOC 0401Z 210DEG 28KT 3436 9946

MAHALE
Special weather statement, Oct 1, 10:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1109 PM CDT WED OCT 1 2014

OKZ007-008-020445-
GRANT OK-KAY OK-
1109 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND WESTERN KAY
COUNTIES UNTIL 1145 PM CDT...

AT 1107 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
TONKAWA...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
BLACKWELL...TONKAWA...NEWKIRK...LAMONT...BRAMAN...DEER CREEK...
NARDIN...CHILOCCO AND PECKHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9692 3663 9730 3662 9775 3700 9758
TIME...MOT...LOC 0407Z 209DEG 28KT 3672 9741

MAHALE

The radar

The Vance AFB radar (KVNX), 76 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
October 1, 10:20 PM CST
Where
Kay County, Blackwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.800, -97.280

Large tree limbs and power lines blown down. Quarter size hail also occurred with minor street flooding.

Thunderstorm Wind, Carter

When
October 2, 4:45 AM CST
Where
Carter County, Pooleville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.420, -97.400

Several small trees and tree limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546170, 546171.